Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 33, NWS Springfield, MO

March 1, 2017Howell County, Shannon County, Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 1, 2017, 2:53 AM CST for Howell County, Shannon County, Texas County, Missouri. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 2:53 AM CST (08:53 UTC)
Expired
Mar 1, 2017, 3:37 AM CST
In force
44 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Howell County, MO, Shannon County, MO, Texas County, MO

The radar

The St Louis radar (KLSX), 177 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 2:58 AM CSTTSTM WND DMGSummersville, MOSEVERE THUNDERSTORM WIND GUSTS KNOCKED DOWN SEVERAL POWER LINES IN SUMMERSVILLE.
Mar 1, 2:59 AM CSTTSTM WND DMGWillow Springs, MOSEVERE THUNDERSTORM WIND GUSTS DAMAGED A ROOF OF A GROCERY STORE IN WILLOW SPRINGS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 9:04 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1117 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
2.3
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

458 
WUUS53 KSGF 010853
SVRSGF
MOC091-203-215-011000-
/O.NEW.KSGF.SV.W.0033.170301T0853Z-170301T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
253 AM CST WED MAR 1 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Shannon County in south central Missouri...
  Northern Howell County in south central Missouri...
  Southeastern Texas County in south central Missouri...

* Until 400 AM CST

* At 253 AM CST, severe thunderstorms were located along a line
  extending from 15 miles east of Raymondville to near Summersville
  to 6 miles southwest of Willow Springs, moving east at 80 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Mountain View...                  Willow Springs...
  Winona...                         Birch Tree...
  Eminence...                       Summersville...
  Montier...                        Teresita...
  Midridge...                       Arroll...
  Alley Spring...                   Round Spring...
  West Eminence...                  Pine Crest...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

A tornado watch remains in effect until 400 AM CST for south central
and southwestern Missouri.

LAT...LON 3708 9122 3689 9122 3689 9165 3694 9210
      3742 9123 3741 9117 3732 9118 3731 9116
      3726 9116 3725 9112 3720 9112 3720 9109
      3718 9109 3714 9102 3709 9102
TIME...MOT...LOC 0853Z 275DEG 68KT 3741 9157 3711 9170 3693 9206 

HAIL...1.00IN
WIND...60MPH
 
$$

Cramer
1 follow-up statement
578 
WWUS53 KSGF 010937
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
337 AM CST WED MAR 1 2017

MOC091-203-215-010945-
/O.CAN.KSGF.SV.W.0033.000000T0000Z-170301T1000Z/
Shannon MO-Howell MO-Texas MO-
337 AM CST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SHANNON...NORTHERN HOWELL AND
SOUTHEASTERN TEXAS COUNTIES IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.  However heavy rain is
still possible with these thunderstorms.

A tornado watch remains in effect until 400 AM CST for south central
Missouri.

LAT...LON 3708 9122 3689 9122 3689 9165 3694 9210
      3742 9123 3741 9117 3732 9118 3731 9116
      3726 9116 3725 9112 3720 9112 3720 9109
      3718 9109 3714 9102 3709 9102
TIME...MOT...LOC 0934Z 275DEG 68KT 3734 9060 3704 9074 3686 9110 

$$

Cramer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 11:14 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Feb 28, 11:14 PM CST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1114 PM CST Tue Feb 28 2017

.SHORT TERM...(Late Afternoon through tonight)
Issued at 1254 PM CST Tue Feb 28 2017

The setup for severe thunderstorm potential remains complicated
through tonight. In the larger scale, a broad trough of low
pressure is emerging from the Rockies with the main trough axis
just clearing the Continental Divide. There are several weak
perturbations/waves ahead of this main trough axis which are
lined up from the southern Plains into the Missouri Ozarks.

At the surface, low pressure is deepening over the Oklahoma
Panhandle. A frontal boundary extends northeast from the low to a
secondary area of low pressure across eastern Iowa. South of this
front, strong warm air and moisture advection continues. Lower 60s
dew points have made it into southern Missouri. This low level air
mass will continue to improve as we get into this evening and
overnight.

The main initial question will be cap strength. We have seen a few
cells develop in areas that have seen partial clearing. This may
be on the northern extent of an elevated mixed layer (EML). We
will get a better feel for this EML with a special RAOB which has
just been released. Where this EML is present, steep mid-level
lapse rates are present.

As we go forward from late this afternoon into this evening,
isolated to widely scattered thunderstorm development will be
possible within the established warm sector. These storms would
tend to be supercells with very strong large scale shear in place.
Large hail (possibly larger than golf balls) will be the main
potential hazard. Additionally, low level wind shear will rapidly
increase starting early this evening. This will lead to increased
supercell tornado potential.

From late this evening into the overnight period, large scale lift
will begin to increase as that main trough axis approaches along
with a short wave trough ejecting from the southern Plains.
Thunderstorm coverage will then become highly dependent on whether
or not we see a slight increase in capping strength due to evening
cooling. Models tend to over-strengthen capping inversions within
the warm sector in setups like this. Thus, we very well may need
another special balloon release this evening.

Any cells that can get going in the warm sector from later this
evening into the overnight period will pose a risk for all modes
of severe storms...including tornadoes. We remain concerned with
areas of south-central Missouri where shear/CAPE profiles will be
supportive of stronger and potentially longer track tornadoes. The
potential for very large hail will also persist.

Between 9 and 11 PM, we then expect a squall line to develop and
push into southeastern Kansas and west-central Missouri along an
advancing cold front. Damaging straight line winds will be the
main potential hazard with this line as it moves southeast across
much of the Missouri Ozarks. There will also be a mesovortex
tornado threat with any bows along this line which surge to the
east and northeast.

.LONG TERM...(Wednesday through Tuesday)
Issued at 1254 PM CST Tue Feb 28 2017

Surface high pressure will be filtering into the region behind
the cold front Wednesday through Thursday morning. This will
keep temperatures Wednesday in 50s for highs and allow overnight
temperatures to fall into the upper 20s across the area, making
for more seasonable conditions for this time of year. Skies will
also clear allowing for some frost to develop for parts of the
region.

The upper level flow across the region Wednesday night after the
frontal passage through the end of the week will remain
northwesterly with additional surface highs moving over the
Ozarks Thursday and again Friday. This will keep clear skies
across the area with temperatures in the middle and upper 50s to
around 60 degrees during the afternoon and around 30 degrees in
the mornings.

A weak and quick moving upper ridge will slide over the region
for Saturday allowing temperatures to rise into the 60s as breezy
southerly winds return. These southerly winds will also bring Gulf
moisture back into the region.

Models are indicating a cold front that will move through the
region most likely on Monday, however, significant timing
differences are noted on all the models. Some have the front and
precipitation impacting the Ozarks as early as Sunday afternoon
or Sunday evening (Canadian) to as late as Monday evening (GFS).
Will keep an eye on this period and feature going forward and for
now will target Monday as the potential for another round of
showers and thunderstorms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1110 PM CST Tue Feb 28 2017

Multi-cellular strong to severe convection has developed along the
cold front across west central MO into southeast KS. These storms
should gradually congeal into a squall line overnight. Still
looking at convection affecting the TAF sites between 06z and
09-10z, but there will be a one to two hour window of convection
at each site as these storms should quickly push through.
Expecting MVFR to IFR during the storms and VFR conditions outside
of the convection. Winds will remain gusty through much of the day
Wednesday and could see some severe wind gusts through the
convection pushing through. Winds will diminish after sunset on
Wednesday.

&&

.CLIMATE...
Issued at 230 AM CST Tue Feb 28 2017

Here are today's record high temperatures:

SGF...77/2006
JLN...78/2006
UNO...77/1955
VIH...75/2006

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Hatch
AVIATION...Lindenberg
CLIMATE...Hatch
Hazardous weather outlook, Mar 1, 12:40 AM CST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1240 AM CST Wed Mar 1 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020645-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1240 AM CST Wed Mar 1 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Tornado risk.
  Significant Hail risk.
  Elevated Thunderstorm wind damage risk.
  Significant Lightning risk.
  Limited Non thunderstorm wind risk.
  Elevated Fire weather risk.

DISCUSSION...

Strong to severe storms will continue to develop along the frontal
boundary overnight. Large hail up to golf ball size, damaging wind
up to 70 mph and a few tornadoes will remain possible.

Storms should end from northwest to southeast after the front
pushes through overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An elevated fire weather risk will impact the outlook area at
times from Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in the next three hours for
across much of southwest and central Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, Mar 1, 1:54 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
154 AM CST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 AM     TSTM WND DMG     3 NNW DEVIL'S ELBOW     37.88N 92.08W
03/01/2017                   PULASKI            MO   EMERGENCY MNGR

            TREE DOWN ACROSS HIGHWAY 28. DIME SIZE HAIL
            ALSO REPORTED.

&&

BURCHFIELD
Local storm report, Mar 1, 1:56 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
156 AM CST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 AM     TSTM WND DMG     4 SSW WET GLAIZE        37.88N 92.57W
03/01/2017                   CAMDEN             MO   LAW ENFORCEMENT

            GARAGE BLOWN APART DUE TO HIGH WINDS ON
            PRITCHETT ROAD.

&&

BURCHFIELD
Local storm report, Mar 1, 2:24 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
224 AM CST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 AM     HAIL             HARTVILLE               37.25N 92.51W
03/01/2017  E1.00 INCH       WRIGHT             MO   PUBLIC

            .

&&

SSL
Local storm report, Mar 1, 2:33 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
233 AM CST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 AM     TSTM WND DMG     3 W AVA                 36.95N 92.71W
03/01/2017                   DOUGLAS            MO   EMERGENCY MNGR

            SMALL LIMBS DOWN WITH ESTIMATED 65 MPH WIND
            GUSTS WEST OF AVA.

&&

BURCHFIELD
Local storm report, Mar 1, 2:39 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
239 AM CST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     1 SSW CONWAY            37.49N 92.83W
03/01/2017                   LACLEDE            MO   FIRE DEPT/RESCUE

            REPORTED WIND DAMAGE AT 01:00 DURING INITIAL
            STORM. TIN FROM ROOF OF BARN WAS BLOWN OFF
            CONTACTED POWER LINES BREAKING POLE AND
            DEBRIS IMPACTED THE MOBILE HOME. .

&&

BURCHFIELD
Local storm report, Mar 1, 2:50 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 AM CST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 PM     HAIL             2 N RACKET              38.32N 93.49W
02/28/2017  E0.25 INCH       BENTON             MO   PUBLIC

            .

&&

BURCHFIELD

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 6:12 PM CSTTornado WarningSGFShannon14 min
Feb 28, 10:43 PM CSTTornado WarningSGFVernon47 min
Feb 28, 11:11 PM CSTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon21 days
Feb 28, 11:29 PM CSTSevere Thunderstorm WarningSGFBarton, Vernon24 min
Feb 28, 11:42 PM CSTSevere Thunderstorm WarningSGFBenton, Hickory47 min
Feb 28, 11:52 PM CSTSevere Thunderstorm WarningSGFBarton, Jasper38 min
Mar 1, 12:12 AM CSTSevere Thunderstorm WarningSGFCamden, Dallas, Hickory, Miller, Morgan53 min
Mar 1, 12:16 AM CSTSevere Thunderstorm WarningSGFDade44 min
Mar 1, 12:23 AM CSTSevere Thunderstorm WarningSGFJasper, Newton29 min
Mar 1, 12:33 AM CSTSevere Thunderstorm WarningSGFPolk22 min
Mar 1, 12:42 AM CSTSevere Thunderstorm WarningSGFLawrence33 min
Mar 1, 12:48 AM CSTSevere Thunderstorm WarningSGFDallas, Laclede, Polk57 min
Mar 1, 12:54 AM CSTSevere Thunderstorm WarningSGFGreene66 min
Mar 1, 1:02 AM CSTSevere Thunderstorm WarningSGFCamden, Laclede, Maries, Miller, Phelps, Pulaski58 min
Mar 1, 1:08 AM CSTSevere Thunderstorm WarningSGFChristian52 min
Mar 1, 1:15 AM CSTSevere Thunderstorm WarningSGFDallas, Webster60 min
Mar 1, 1:20 AM CSTSevere Thunderstorm WarningSGFBarry, Lawrence, McDonald, Newton, Stone45 min
Mar 1, 1:31 AM CSTSevere Thunderstorm WarningSGFDent, Phelps, Pulaski, Texas59 min
Mar 1, 1:34 AM CSTSevere Thunderstorm WarningSGFLaclede, Texas, Wright56 min
Mar 1, 1:37 AM CSTSevere Thunderstorm WarningSGFBarry, Christian, Douglas, Stone, Taney53 min
Mar 1, 2:16 AM CSTSevere Thunderstorm WarningSGFDent, Douglas, Howell, Shannon, Texas, Wright59 min
Mar 1, 2:27 AM CSTSevere Thunderstorm WarningSGFOzark, Taney44 min
Mar 1, 2:31 AM CSTSevere Thunderstorm WarningSGFStone, Taney14 min
Mar 1, 2:38 AM CSTSevere Thunderstorm WarningSGFHowell, Oregon45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.